Overmedicated with armour thyroid

Need help with a recent discovery. I have been on 180 mg of Armour since November. Recent tests came back with

T3 2.8

T4 12.7

Thyroid Peroxidase 940.87

TSH 0.11

I had felt wonderful at 90-120 mg of Armour last year... but gradually gained back weight that I lost. Has anyone else experienced this? Dr. dropped down my dose to 120 mg last week and I am hoping to see weight loss. I have done alot of research on Synthroid.. which dr. wanted to switch me to. I just know Armour worked for me and helped me lose 50 lbs 2 years ago, and gave me the best energy ever as well as made me feel GREAT!! I just don't want to switch because Armour worked so wonderfully for me, my other doctor just kept upping the dosage until I went into hyperthyroid.. and I suffered from a 20 lb weight gain. Please let me know if anyone out there has had this situation. Thank you!!

13 Replies

  • bjet2009, can you post the lab ref ranges (the figures in brackets after your results). Ref ranges vary across the world and it isn't possible to interpret FT4 and FT3 results without them.

    Your TSH is low, but it isn't suppressed, and doesn't indicate overmedication.

  • I thought weight gain was more related to hypo rather than hyper so not sure you are over medicated.

    Unless the weight gain is related to something else going on.

  • You can gain or lose weight with either hypo or hyper. Some hypos lose a lot of weight, and some hypers gain. No logic to it! :)

  • I thought hypo gained weight whilst hyper lost.. I'm at a stage where I have also increased my T3, and finding weight a problem.

  • Everybody thinks that! Including doctors. They think that all hypos are fat and cold, with low blood pressure, and hypers are thin and hot with high blood pressure. But either can have a different combination of these symptoms. I was a fat, hot hypo with high blood pressure. lol There's no strict rule.

  • Hi it could well be that your adrenals are low and you aren't converting all the T4 in the Armour. If you feel tired then perhaps do an adrenal saliva test by Genova and if its low then supplement with a little hydrocortisone. If you feel ok then you could add a little T3 to the Armour. My friend does this as the T4 T3 ratio in Armour isn't right for her. With thyroid medication it really is trial and error to see what combination suits.

  • Hi You need your FT3 most of all done. it could be over which it must not

    be. The symptoms of overdose on armour can be the same as under dose so make sure. I was in this position and in fact had become hyper.


  • The thyroid perioxidase antibody result is a positive result for Hashimoto's Disease. In his book Hope For Hashimoto's Dr Alexander Haskell writes " I have used this form of medication [pig thyroid cells] for Hashimoto's but have stopped. The reason is because when this glandular is swallowed and the pig thyroid cells are broken apart by the enzymes in the stomach, both the enzyme thyroperoxidase and the protein thyroglobulin are released. If and when this enzyme and protein are absorbed through the small intestine, the immune system will be triggered since with Hashimoto's the antibodies are primed and on the lookout for either one of these or both. Using the desiccated thyroid glandular will, in many cases, perpetuate thyroid antibody activity. I have switched instead to the use of compounded T4 & T3 for this reason although I still prescribe the glandular for other thyroid problems. "

    Also if you haven't done so already, with Hadhimoto's you need to cut out gluten 100% from your diet. It has made a massive difference to me (high energy, less depression, clear brain) & might help reverse the weight gain. I hope this helps.

  • Yes I also have had the same problem, Armour worked fine for me for a year, lost all the weight I had put on felt great, now I have put on loads of weight & feel awful.

  • Your results indicate your very undermedicated

    nowhere near being hyperthyroid

    On Armour T3 should be at top of its range

    T4 will be lower and TSH virtually non existant

  • Hi Firstly your ranges aren't that bad but your antibodies are high, indicating that there is an active autoimmune attack. I wouldn't recommend supplementing with hydrocortisone as this will just shut down the adrenals even more and potentially interfere with conversion of T4 to T3 - making rT3. Also would not recommend adding to T3 - you are on a combined therapy and T3 is 'rocket fuel'!

    The problems most likely relate to the active Hashi's and this is indicating strain on the adrenals. It's not good to medicate thyroid without addressing the adrenals as medication speeds the processing of cortisol through the liver putting more strain on them especially with Hashimoto's.

    I don't know if you are male or female but, for example, HRT can really mess up thyroid hormone function too.

    In my opinion, if you go straight to Synthroid now your situation will probably worsen as you will lose the input of the T3 from Armour.

    Rather than pushing individual hormone 'button's a more holistic approach can be very helpful with proper testing that includes adrenal function - something I'm afraid GPs or Endo's don't look at.

    I hope that helps to explain a little, I know it doesn't present a solution though.

    Best wishes

  • I had a problem like this, still working on it but a bit better now. Think it was the adrenal insufficiency. I noticed by blood pressure was lowering but didn't realise at the time this was a symptom of adrenal insufficiency. Highly recommend the book 'Biochemical Imbalances in Disease' Lorraine Nicolle and Ann Woodriff Beirne, which has two excellent chapters on thyroid and adrenal and their connection.

  • I was just diagnosed with Hashimotos after being on compounded T4/T3 for 5 years and think I'm doing better now on Armour. I am being tested soon with saliva test for cortisol as I suspect adrenal dysfunction & agree with others here that you may want to request that test.

You may also like...